How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Candy Your Own Question
Candy, Veterinary Technician
Category: Dog
Satisfied Customers: 11612
Experience:  Practicing Veterinary Technician for 26 years.Former Veterinary Practice Owner, Technician Trainer
Type Your Dog Question Here...
Candy is online now
A new question is answered every 9 seconds

Please help... My dog is a toy poodle weight about 9 pounds.

This answer was rated:

Please help... My dog is a toy poodle weight about 9 pounds. He was diagnosed that he has liver disease about 10 months ago. I've been taking him to vet to check on his ALT count and it has been in range of 250-490..... I started giving him joint supplement which contains glucosamine and chindrotin about a month ago. We went to check on his ALT count today and his count was the highest ever....797! Do you think this supplement has anything to do with it? Plz help.
Hello, My name is XXXXX XXXXX I have been a veterinary nurse for 26 years.Thank you for allowing me to assist you today.

I am so sorry to hear Chewie is having some trouble.

Can you tell me if an ultrasound and or bile acid test has been done to look for a liver shunt?

What dose of Glucosamine and chindrotin are you giving and does it contain any other vitamins
Customer: replied 3 years ago.
Yes. He had ultrasound and bile acid test back in January....which was ok. It said here on test result....the pre was 1.2 and post 55. He was diagnosed as probable micro vascular dysphasia. The joint supplement has....vitamin E. it is called Happy Hips.
Customer: replied 3 years ago.
2000 mg/kg glucosamine and 1000 mg/kg consortiun and 100 I. U./kg vitamin E
Thank you for the additional information.

I am glad they checked for liver shunt as this is often missed.

While increasing the liver values is not something we normally see with Glucosamine & Chondroitin I have seen it happen in dogs with compromised livers. It is important to remember that anything we give them must be filtered out by the liver. That dose you are giving is really high for a small dog the recommanded dose would be 500 mgs total of each per day.

I would suggest stopping the supplement for now, at his age it is not really needed. If the supplement is causing the high elevation once stopped the denamarin should help to bring them back down.

Unfortunately the only way we are going to know for sure is to stop and see what the next tests show.

I hope this helps. Please reply back if you have additional questions and I will be happy to continue.
Candy and 3 other Dog Specialists are ready to help you
Hi Shiho,

I'm just following up on our conversation about Chewie. How is everything going?


Related Dog Questions